Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 170, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 7, 2003, 3:48 PM EDT for Delaware County, Licking County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 3:48 PM EDT (19:48 UTC)
- Expired
- Jul 7, 2003, 4:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Delaware County, OH, Licking County, OH
The radar
The Cincinnati radar (KILN), 130 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
348 WUUS51 KILN 071948 SVRILN OHC041-089-072030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 347 PM EDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN OHIO... LICKING COUNTY IN OHIO... * UNTIL 430 PM EDT... * AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF JOHNSTOWN...OR ABOUT 2 MILES NORTHEAST OF WESTERVILLE...MOVING EAST AT 55 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEECHWOOD TRAILS... GRANVILLE... HANOVER... HEATH... JOHNSTOWN... NEWARK... UTICA... DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4024 8289 4006 8294 3993 8224 4023 8218
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:47 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 7, 2:47 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 247 PM EDT MON JUL 7 2003 UPPER AIR MAP HAS A WEST-NORTHWEST FLOW WITH RIDGE OFF TO THE WEST. MAIN FEATURE OF CONCERN IS CONVECTIVE VORT MAX RAKING THE LOWER GREAT LAKES. DERECHO OUT AHEAD OF THE VORT MAX IS CRUISING ACROSS NORTHERN OHIO...WITH A GOOD DEAL OF CONVECTION SPROUTING UP SOUTH OF THE DERECHO AS WELL. WARNINGS ARE CURRENTLY BEING ISSUED HERE. MODELS ARE NOT DOING WELL WITH KEY SHORT WAVE FEATURES...PROBABLY DUE TO CONVECTIVE FEEDBACK. RUC40 SEEMS TO BE DOING BETTER IN THE SHORT TERM...WITH A PRETTY GOOD HANDLE ON CONVECTIVE VORT NOW AFFECTING OUR AREA. RUC DOES SHOW ANOTHER VORT MAX MOVING ACROSS OUR NORTHERN TIER TONIGHT. UNFORTUNATELY...CURRENT RUC ONLY GOES TO 03Z TONIGHT. WITH MOIST UNSTABLE AIRMASS REMAINING IN PLACE AND INTERACTION BETWEEN LEFT OVER CONVECTIVE BOUNDARIES...ILL PRESERVE CHANCE POPS FOR TONIGHT. GOING WITH HIGHER POPS NORTHERN COUNTIES WHERE RUC HAS VORT MAX. WITH FRONTAL BOUNDARY REMAINING IN OR NEAR THE REGION...IM KEEPING POPS THROUGH THURSDAY NIGHT. THOUGH CONFIDENCE IN SHORT WAVE PLACEMENT IS LOW...IVE RAISED POPS TO 50% FOR WEDNESDAY. SODDEN AIRMASS WILL REQUIRE HEAVY RAIN WORDING THROUGH THE PERIOD. WILL EXTEND FLOOD WATCH WEST CENTRAL OHIO WHERE FLOODING IS ONGOING. TEMPS: UPPER 80S EXPECTED AGAIN ON TUESDAY BEFORE COOLING INTO LOW/MID 80S WEDNESDAY. EXTENDED: DRYING TREND IS INDICATED FOR NEXT WEEKEND. .ILN...NONE. OH...FLOOD WATCH THROUGH 8 PM FOR WEST CENTRAL AND PARTS OF THE MIAMI VALLEY. IN...FLOOD WATCH THROUGH 8 PM FOR PARTS OF THE WHITE WATER VALLEY. KY...NONE CONIGLIO
Hazardous weather outlook, Jul 7, 7:15 AM EDT, 8 hours 33 minutes before
INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035- 042>046-051>056-060>065-070>074-077>082-088-071315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 715 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS...ESPECIALLY FOR THOSE TO THE NORTH I-70. FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND INTO THE OVERNIGHT HOURS THROUGH FRIDAY. ANY OF THESE THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TIPTON
In the hours before
Local storm report, Jul 7, 2:10 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
210 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM COUNTY WIDE OH WIND DAMAGE
07/07/03 MERCER NUMEROUS TREES AND POWER
LINES DOWN.REPORTED BY LAW
ENFORCEMENT.
0200 PM COUNTY WIDE OH FLASH FLOOD
07/07/03 WORSENING FLOODING
CONDITIONS. RAPIDLY RISING
WATER OVER ROADWAYS AND
BRIDGES.REPORTED BY LAW
ENFORCEMENT.
JDRLocal storm report, Jul 7, 2:10 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
210 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM COUNTY WIDE OH WIND DAMAGE
07/07/03 MERCER NUMEROUS TREES AND POWER
LINES DOWN.REPORTED BY LAW
ENFORCEMENT.
0200 PM COUNTY WIDE OH FLASH FLOOD
07/07/03 MERCER WORSENING FLOODING
CONDITIONS. RAPIDLY RISING
WATER OVER ROADWAYS AND
BRIDGES.REPORTED BY LAW
ENFORCEMENT.
JDRLocal storm report, Jul 7, 3:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
317 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM NEW KNOXVILLE OH WIND DAMAGE
07/07/03 AUGLAIZE LARGE TREE LIMBS DOWN.Local storm report, Jul 7, 3:19 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
319 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 2 N KETTLERSVILLE OH .75 INCH HAIL
07/07/03 SHELBYSpecial weather statement, Jul 7, 3:27 PM EDT, 21 minutes before
INZ050-OHZ026-034-035-042>046-051>056-060>065-072200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 327 PM EDT MON JUL 7 2003 SEVERE THUNDERSTORM WATCH 666 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN OHIO... AUGLAIZE DARKE HARDIN LOGAN MERCER MIAMI PREBLE SHELBY IN INDIANA... WAYNE SEVERE THUNDERSTORM WATCH 666 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 6 PM EDT... IN OHIO... CHAMPAIGN CLARK DELAWARE FAIRFIELD FAYETTE FRANKLIN GREENE LICKING MADISON MONTOGOMERY PICKAWAY UNION A LINE OF THUNDERSTORMS CONTINUES TO MOVE THROUGH THE EASTERN MIAMI VALLEY. THE LINE WILL MOVE EAST THROUGH THE AFTERNOON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Local storm report, Jul 7, 3:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0340 PM EDT MON JUL 07 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0314 PM 2 N URBANA OH WIND DAMAGE
07/07/03 CHAMPAIGN POWER LINES DOWN
XXXThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:03 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 27 min |
| Jul 6, 11:31 PM EDT | Flash Flood Warning | ILN | Mercer | 6 hr |
| Jul 7, 12:07 AM EDT | Flash Flood Warning | ILN | Auglaize | 3 hr |
| Jul 7, 12:30 AM EDT | Severe Thunderstorm Warning | ILN | Darke | 45 min |
| Jul 7, 1:18 AM EDT | Severe Thunderstorm Warning | ILN | Miami | 42 min |
| Jul 7, 1:38 AM EDT | Flash Flood Warning | ILN | Logan | 2 hr |
| Jul 7, 1:47 AM EDT | Severe Thunderstorm Warning | ILN | Greene | 43 min |
| Jul 7, 3:58 AM EDT | Flash Flood Warning | ILN | Auglaize | 3 hr |
| Jul 7, 4:43 AM EDT | Flash Flood Warning | ILN | Darke | 3 hr |
| Jul 7, 5:22 AM EDT | Flash Flood Warning | ILN | Mercer | 4 hr |
| Jul 7, 1:02 PM EDT | Flash Flood Warning | ILN | Mercer | 118 min |
| Jul 7, 2:08 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer | 52 min |
| Jul 7, 2:15 PM EDT | Severe Thunderstorm Warning | ILN | Hardin, Logan, Shelby | 60 min |
| Jul 7, 3:43 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 47 min |
| Jul 7, 3:59 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.